Kansas, 2015

Tornadoes and Hail in Kansas, November 16, 2015

November 16, 2015 · NWS DDC · 28 events in 14 counties and zones

An unusually strong November severe weather episode occurred across the region. A very strong upper level low approached with with strong winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An unusually strong November severe weather episode occurred across the region. A very strong upper level low approached with with strong winds aloft. An unusually high amount of moisture and unseasonably unstable airmass were transported north into Kansas. Storms developed along a dry line but quickly moved off the dryline and became supercellular. Large, long tracked and rapidly moving tornadoes occurred along with instances of large and damaging hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 16, 1:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 16, 1:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
130 PM CST MON NOV 16 2015

...UPDATE TO SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 120 PM CST MON NOV 16 2015

Thunderstorms are likely tonight as short range models indicate
a strong closed off upper level low shifting east out of the
Four Corners Region into the Central/Southern Rockies and the
Western High Plains. As the system approaches, a developing
surface low across eastern Colorado and extreme western Kansas
will deepen while beginning to shift further east across western
Kansas. Meanwhile, moisture will continue to advect northward
into central and portions of western Kansas ahead of a developing
dryline with surface dewpoints in the mid/upper 50s(F) to near
60F. The dryline will sharpen as it begins to migrate eastward in
conjunction with the surface low, providing an axis of increased
convergence. Meanwhile, the flow aloft will continue to intensify
significantly with a +100kt jet lifting northeast into the
Central Plains with a left exit region setting up across central
Kansas. As a result, showers and thunderstorms will develop late
this afternoon, generally along and ahead of the dryline. Storms
are then projected to spread northeast through this evening. The
intensity of the flow aloft combined with MUCAPE values exceeding
1000 J/KG in an axis ahead of the dryline may increase the
potential for severe storms. The primary threat will be large
hail and damaging winds. However, considering the expected
strength of the deep layer shear, tornadoes cannot be ruled out.

Precip chances pick back up early Tuesday as the advancing surface
low pushes further east out of western Kansas. According to
all short range models, precip development will be possible
within a band of post-frontal H7 frontogenesis as the surface low
departs to the east. The better chance for precip remains to be
across west central Kansas with precip type being primarily snow
according to NAM model soundings. Although snow amounts are
expected to be fairly low, strong northwest winds will develop
behind the front creating blowing snow conditions where any
snowfall occurs, possibly restricting visbilities. Drier conditions
are then expected Wednesday through the end of the week as a
westerly flow aloft develops behind the departing upper level
trough.

Somewhat cooler temperatures are likely tonight as a cold
front begins to push into extreme western Kansas early Tuesday
morning. Look for lows down into the 30s(F) across west central
Kansas with the lower to mid 50s(F) possible in south central
Kansas well ahead of the cold front. Colder temperatures are
likely for highs Tuesday as the aforementioned cold front pushes
through southwest and central Kansas. Temperatures may fail to
climb out of the 30s(F) in west central Kansas with highs reaching
up into the 40s(F) and 50s(F) toward south central Kansas.

.LONG TERM...(Tuesday THROUGH Sunday)
ISSUED AT 339 AM CST MON NOV 16 2015

The rest of the forecast period looks relatively dry and seasonal as
far as temperatures go. As the upper low shifts off the east
Wednesday, another wave drops through the Northern Plains in it's
heels. However the central High plains region appears to remain
under westerly zonal to slight northwesterly flow aloft until the
next baroclinic zone enters the region from the northwest next
weekend.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON)
ISSUED AT 1115 AM CST MON NOV 16 2015

Low level stratus will persist across central Kansas through
this evening resulting in potential periodic MVFR cigs to KHYS.
Meanwhile, thunderstorms will develop across the panhandles of
Texas and Oklahoma late this afternoon with storms spreading
northeast into portions of southwest and central Kansas into
this evening...potentially affecting all TAF sites. Otherwise,
VFR conditions are expected during the overnight hours. Gusty
south winds around 20 to 35kt will persist across western Kansas
through late this afternoon as a strong lee side trough of low
pressure remains anchored across extreme eastern Colorado. Winds
will then subside and become more variable this evening as the
surface trough develops into a low pressure center and begins to
edge eastward across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  46  31  59 /  80  60  40   0
GCK  38  40  31  59 /  70  70  40   0
EHA  37  38  33  60 /  50  70  30   0
LBL  40  42  34  61 /  70  60  30   0
HYS  50  50  32  56 /  70  60  50   0
P28  50  55  35  62 /  80  30  30   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Nov 16, 4:23 AM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CST MON NOV 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-171030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
423 AM CST MON NOV 16 2015 /323 AM MST MON NOV 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL DEVELOP NEAR THE COLORADO LINE IN
THE MID AFTERNOON, SPREADING EAST INTO CENTRAL KANSAS THROUGH THE
EARLY EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH ANY
STORMS THIS AFTERNOON AND EVENING.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...SOME POTENTIAL EXISTS FOR MINOR SNOW ACCUMULATIONS
MAINLY WEST OF HIGHWAY 83 ON TUESDAY. STRONG GUSTY WINDS COULD
COMPOUND THE IMPACTS OF ANY SNOW THAT MAY FALL.

HAZARDS WEATHER RISK...

  TUESDAY...
  ELEVATED NON THUNDERSTORM WIND RISK.
  ELEVATED SNOW RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

33

In the hours before

Special weather statement, Nov 16, 2:57 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CST MON NOV 16 2015

KSZ061>063-075-162145-
FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS-
257 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...WESTERN
FINNEY...NORTHEASTERN STANTON...KEARNY AND NORTHERN GRANT COUNTIES
UNTIL 345 PM CST/245 PM MST/...

AT 257 PM CST/157 PM MST/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTH OF KENDALL...MOVING NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKIN AND KENDALL.

LAT...LON 3826 10144 3821 10103 3770 10142 3779 10170
TIME...MOT...LOC 2057Z 209DEG 45KT 3780 10154

FINCH

The radar

The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

15 tornado, 13 hail. Local standard time, as filed.

Hail, Morton

When
November 16, 3:05 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.000, -101.890

Hail, Morton

When
November 16, 3:27 PM CST
Where
Morton County, 6.93 mi N of Rolla
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.220, -101.640

Hail, Kearny

When
November 16, 3:28 PM CST
Where
Kearny County, 7.77 mi NNW of Lakin White Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
38.080, -101.280

Hail, Kearny

When
November 16, 3:52 PM CST
Where
Kearny County, 14.52 mi N of Deerfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.190, -101.140

Tornado, Grant

When
November 16, 3:54 PM CST to 3:55 PM CST
Where
Grant County, 8.34 mi S of Ulysses to 8.23 mi S of Ulysses
Rating
EF0
Path length
0.13 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
37.460, -101.354

This was a brief spin-up underneath the mesocyclone.

Hail, Scott

When
November 16, 4:17 PM CST
Where
Scott County, 5.99 mi NE of Modoc
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -101.000

Hail, Finney

When
November 16, 4:56 PM CST
Where
Finney County, 2.14 mi NNE of Garden City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.000, -100.860

Hail, Finney

When
November 16, 5:05 PM CST
Where
Finney County, 8.5 mi NNE of (Gck)garden City Arpt
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.040, -100.660

There was significant vehicle damage from the hail.

Tornado, Finney

When
November 16, 5:14 PM CST to 5:20 PM CST
Where
Finney County, 7.37 mi NNE of (Gck)garden City Arpt to 7.04 mi WSW of Eminence
Rating
EF0
Path length
4.6 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.019, -100.656

This tornado kicked up dirt but there was nothing to be damaged.

Hail, Seward

When
November 16, 5:37 PM CST
Where
Seward County, 1.49 mi NNW of Liberal
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.050, -100.940

Tornado, Seward

When
November 16, 5:38 PM CST to 6:06 PM CST
Where
Seward County, 3.88 mi W of Hayne to 6.5 mi NNE of Kismet
Rating
EF3
Path length
18.56 mi
Path width
1,900 yd
Continued into
Meade, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.093, -100.870

This very large tornado damaged outbuildins, power poles, pivots, trees, a home, and a hog farm were numerous animals were destroyed. The track of the tornado turned enough that it missed Kismet and Plains. It was also on nearly an identical track to the tornado that occurred on May 24, 2015. This tornado continued into Meade county.

Hail, Stevens

When
November 16, 5:45 PM CST
Where
Stevens County, 9.05 mi S of Woods
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.040, -101.080

Tornado, Lane

When
November 16, 5:56 PM CST to 5:59 PM CST
Where
Lane County, 11.09 mi S of Alamota to 10.06 mi SSE of Alamota
Rating
EF0
Path length
3.22 mi
Path width
950 yd
Continued into
Ness, Ks (DDC)
Reported by
Storm Chaser
Coordinates
38.291, -100.294

This tornado became large but it occurred over grassland. It moved into Ness County at 17:59.

Tornado, Ness

When
November 16, 5:59 PM CST to 6:20 PM CST
Where
Ness County, 8.18 mi SSW of Beeler to 1.16 mi W of Laird
Rating
EF2
Path length
13.3 mi
Path width
1,500 yd
Reported by
NWS Storm Survey
Coordinates
38.317, -100.245

This large tornado moved out of Lane County at 17:59 and moved across mainly grassland. But it did strike a farm, power lines, fences and trees.

Tornado, Meade

When
November 16, 6:06 PM CST to 6:34 PM CST
Where
Meade County, 2.66 mi WNW of Plains to 10.7 mi N of Missler
Rating
EF2
Path length
18.28 mi
Path width
2,000 yd
Continued into
Gray, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.283, -100.645

This extremely wide tornado moving at 50 MPH moved out of Seward county at 18:06. It passed across almost the same identical area that the May 24th tornado took. This tornado heavily damaged trees, a home, pivot irrigation sprinklers and outbuildings. It moved into Gray county at 18:34.

Tornado, Meade

When
November 16, 6:19 PM CST to 6:30 PM CST
Where
Meade County, 4.18 mi NNW of Collano to 7.38 mi N of Missler
Rating
EF1
Path length
6.33 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.359, -100.516

This was a satellite tornado around the large Seward/Meade/Gray county tornado. It was also documented by video and still imagery. This tornado damaged several pivot irrigation sprinklers.

Tornado, Ness

When
November 16, 6:27 PM CST to 6:39 PM CST
Where
Ness County, 6.47 mi NNE of Laird to 3.86 mi SW of Ransom
Rating
EF1
Path length
3.93 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
38.534, -99.998

This tornado snapped tree trunks and small barns and farm outbuildings were destroyed.

Tornado, Gray

When
November 16, 6:34 PM CST to 6:56 PM CST
Where
Gray County, 3.94 mi ENE of Montezuma Arpt to 3.55 mi NNW of Haggard
Rating
EF2
Path length
14.42 mi
Path width
1,800 yd
Reported by
NWS Storm Survey
Coordinates
37.474, -100.415

This tornado moved out of Meade county at 18:34. It heavily damaged a farm, power poles, pivot irrigation sprinklers and trees.

Hail, Gray

When
November 16, 6:42 PM CST
Where
Gray County, 1.29 mi WNW of Haggard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.630, -100.320

Hail, Gray

When
November 16, 6:53 PM CST
Where
Gray County, 2.82 mi WNW of Haggard
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.630, -100.350

Tornado, Gray

When
November 16, 6:55 PM CST to 7:02 PM CST
Where
Gray County, 1.38 mi S of Ensign to 1.65 mi NNE of Ensign
Rating
EF1
Path length
3 mi
Path width
300 yd
Continued into
Ford, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.630, -100.233

This tornado developed on the southeast side of the cyclic supercell tornado that tracked from near Liberal to NNW of Haggard. It damaged a home that had been rebuilt from the May 24th tornado. This tornado moved into Ford county at 19:02.

Tornado, Ford

When
November 16, 7:02 PM CST to 7:19 PM CST
Where
Ford County, 7.78 mi SSW of Howell to 4.47 mi NNW of Howell
Rating
EF2
Path length
11.94 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
37.671, -100.215

This tornado moved out of Gray county at 19:02. It damaged pivot irrigation sprinklers, outbuildings, trees and a home. It narrowly missed a storm spotter that had been parked at a rest stop, but did not see it because of the darkness.

Tornado, Trego

When
November 16, 7:06 PM CST to 7:09 PM CST
Where
Trego County, 5.8 mi S of Ogallah to 4.16 mi S of Ogallah
Rating
EF0
Path length
1.66 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.898, -99.750

This tornado occurred over grassland.

Hail, Grant

When
November 16, 7:45 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.580, -101.360

Tornado, Comanche

When
November 16, 8:13 PM CST to 8:38 PM CST
Where
Comanche County, 7.06 mi S of Buttermilk to 11.5 mi SSE of Wilmore
Rating
EF1
Path length
16.08 mi
Path width
810 yd
Reported by
NWS Storm Survey
Coordinates
37.000, -99.307

This tornado moved out of Oklahoma and into Comanche County. It struck a farmstead damaging an older home, outbuildings and farm implements.

Tornado, Trego

When
November 16, 8:19 PM CST to 8:20 PM CST
Where
Trego County, 2.49 mi SE of Voda to 2.4 mi ESE of Voda
Rating
EF1
Path length
0.8 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.026, -99.986

A fast moving small vortex destroyed round hay bales. There was an eye witness report of seeing the funnel part of the tornado that lasted briefly.

Tornado, Comanche

When
November 16, 8:38 PM CST to 8:47 PM CST
Where
Comanche County, 9.55 mi SE of Wilmore to 8.41 mi ESE of Wilmore
Rating
EF1
Path length
5.31 mi
Path width
460 yd
Reported by
NWS Storm Survey
Coordinates
37.219, -99.116

This was the second tornado from the parent supercell thunderstorm. This tornado broke large branches from trees and took down a 1/4 mile stretch of power poles.

Hail, Comanche

When
November 16, 11:11 PM CST
Where
Comanche County, 0.88 mi SW of Coldwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.260, -99.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609423, 609424, 609425, 609426, 609441, 609431, 609421, 609422, 609642, 609432, 609658, 609433, 609643, 609644, 609660, 609664, 609650, 609662, 609427, 609429, 609667, 609671, 609651, 609430, 609656, 609655, 609657, 609420.